The animal sedative Xylazine is being mixed in with street drugs and having a dangerous impact in communities across the nation. Known more commonly as Tranq, or Tranq Dope, it is fueling an alarming rise in overdoses and deaths.
- Xylazine is being mixed in as a cutting agent with street drugs including heroin and fentanyl – usually without anyone’s knowledge.
- Xylazine is an animal sedative prescribed by veterinarians and not intended for human use.
- Naloxone (Narcan) is ineffective in reversing opioid overdoses if the patient is using xylazine.
- It has alarming physical side effects, including aggressive skin lesions that quickly turn necrotic. Some wounds get so bad they require amputation.
Tranq or Xylazine is a non-opiate sedative, analgesic, and muscle relaxant only authorized in the United States for veterinary use according to the U.S. Food and Drug Administration. But the issue is how it has become widely available on the streets for human use in illegal drugs.
Hard to Detect Xylazine & Treat Its Side Effects
Xylazine is being cut into already widely accessible fentanyl without any indication. And it can’t be detected by a urine screen, making it incredibly hard to detect until it’s too late. Xylazine kicks in within minutes and the effects can last as long as eight hours.
Among the mounting list of health concerns that come with this drug, the “flesh eating” side effects are at the top of the list. Xylazine can cause aggressive skin lesions that quickly turn necrotic. Some wounds get so bad they require amputation.
These wounds are different from infections that may result from substance injection, according to Stat News. For one, they appear on skin that may not be close to the injection site. Further, even those who snort or smoke xylazine-contaminated opioids have been victims of the necrotic (flesh eating) wounds. While they’re not caused by an infection, the lesions can get infected if left untreated, leading to possible amputation.
“Tranq is fuel to the already out of control fire known as the overdose crisis.”
— Dr. Corey Waller
Narcan Can’t Treat Tranq Overdoses
“We want everyone to have as many chances as they need to find success in recovery,” says Dr. Corey Waller, BrightView Health’s Chief Medical Officer. “Tragically with Xylazine, one dose can kill and an overdose can’t be reversed with Narcan.”
This is another incredibly dangerous aspect of Xylazine. Since it isn’t an opioid, Narcan has no effect on it. And while Narcan normally reverses a heroin or fentanyl overdose, administering it to someone in a deep xylazine sedation will have no effect. It is important to note that giving Narcan is still crucial because xylazine is often mixed with opioids.
Tranq Creates Even More Medical, Safety Risks
Most victims who survive Tranq describe being in a catatonic state after using it—almost like a coma–passing out for hours at a time. This makes them unable to protect themselves, putting them at risk of respiratory failure and can leave them exposed to the elements and the risk of being robbed or sexually assaulted. Some victims have come to, hours later, not knowing where they are or what has happened to their bodies or belongings.
Nearly 40 states are reporting overdose cases involving Tranq. With lives literally hanging in the balance, addiction treatment providers like BrightView are becoming an increasingly important option.
“Tranq is fuel to the already out of control fire known as the overdose crisis.” Dr. Waller tells Smithsonian Magazine. “It’s devastating. But everyone has options. For anyone who feels like they have a substance use disorder, now is the time to get treatment with an evidence-based program.”
Getting Help with Substance Use Disorders at BrightView
If you or a loved one is battling a substance use disorder, help is available. Professional treatment at BrightView can pave the way to lasting recovery. We offer flexible scheduling, walk-in, and telehealth options and never turn patients away.